Michigan, 2006

Damaging Wind in Michigan, September 23, 2006

September 23, 2006 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 23, 3:44 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 23, 3:44 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
444 PM EDT SAT SEP 23 2006

.SHORT TERM...TONIGHT AND SUNDAY

BROAD SURFACE LOW IS LOCATED OVER WISCONSIN AND NORTHERN ILLINOIS
WITH SEVERAL TROUGHS EXTENDING OUT FROM THE CENTER. THIS LOW IS
BECOMING OCCLUDED WITH THE REAL WARM FRONT LIFTING NORTH INTO
KENTUCKY AND A COLD FRONT TRAILING INTO ARKANSAS. MEANWHILE SURFACE
PRESSURE CONTINUES TO FALL ACROSS NORTHERN ILLINOIS WITH THE
OCCLUDED LOW STILL EXPECTED TO TRACK ACROSS LOWER MICHIGAN TOWARDS
SOUTHERN LAKE HURON THIS EVENING. THE UPPER LEVEL TROUGH IS SWINGING
EASTWARD WITH A STRONG JET OVERHEAD. ALTHOUGH BETTER MOISTURE
TRANSPORT CONTINUES TO MOVE NORTHEAST UP THE OHIO RIVER
VALLEY...ENOUGH LOW LEVEL MOISTURE IS STILL PRESENT FOR THUNDERSTORM
DEVELOPMENT ACROSS LOWER MICHIGAN. CONVERGENCE WILL BE PRESENT
ALONG THE SURFACE BOUNDARY WITH LARGE SCALE LIFT INCREASING AS A
HEALTHY DRY SLOT APPROACHES. LOW LEVEL THETA-E RIDGE WILL ADVECT
INTO OUR SOUTHERN COUPLE ROWS OF COUNTIES AND WE WILL STILL SEE
STRONG DYNAMICS THIS EVENING WITH A COUPLED JET OVERHEAD. SEVERE
WEATHER POTENTIAL IS ON THE THE DECLINE WITH ABUNDANT CLOUD
COVER AND CHANCES INCREASING FOR CONVECTION TO REMAIN ELEVATED.
SPC MESO ANALYSIS STILL SHOWS ABOUT 500 J/KG OF 100MB MLCAPE WITH
LITTLE CIN AHEAD OF THIS BOUNDARY. CANNOT RULE OUT DEVELOPMENT OF
AN ISOLATED SEVERE STORM OR TWO YET...ESPECIALLY SOUTH OF I-69.
ALTHOUGH THE LACK OF SURFACE BASED INSTABILITY IS CAUSING THE
SEVERE THREAT TO DECREASE...SHEAR IS STILL STRONG ENOUGH TO
SUPPORT SUPERCELLS WITH LOW LEVEL FLOW BACKING AS THE BOUNDARY
APPROACHES. IF STORMS ARE ABLE TO BECOME SURFACE BASED THAN STRONG
WINDS OR A TORNADO REMAIN A CONCERN. THUNDERSTORMS THIS EVENING
WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN WITH HIGH
RAINFALL RATES AND MARGINALLY SEVERE SIZE HAIL. PW VALUES WILL
APPROACH 1.80 INCHES ACROSS OUR SOUTHERN COUNTIES BUT STORM MOTION
IS EXPECTED TO GENERALLY BE ENOUGH TO PREVENT ANYTHING MORE THAN
JUST SOME LOCALLY HEAVY RAIN. ONE AREA TO WATCH FOR SOME MINOR
STREET FLOODING WILL BE ON THE NORTH SIDE OF THE LOW(NORTH OF
I-69) WHERE A DEFORMATION AXIS MAY CAUSE A HEAVIER BAND OF RAIN TO
SET UP.

A COLD FRONT WILL MOVE THROUGH THE AREA ON THE BACK SIDE OF THE LOW
LATE TONIGHT INTO TOMORROW. COLD AIR ADVECTION WILL SPREAD OVER THE
AREA WITH HIGHS ON SUNDAY ONLY REACHING THE LOW 60S NORTH TO MID 60S
SOUTH. THE COMBINATION OF WRAP AROUND MOISTURE AND STEEP LOW LEVEL
LAPSE RATES WILL ALLOW SCATTERED SHOWERS TO DEVELOP FROM LATE
MORNING THROUGH THE AFTERNOON.

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SUNDAY NIGHT AND MONDAY...

12Z NAM/GFS/NGM AND WRFHEMI SHOW WEAK SURFACE RIDGE BUILDING IN SUNDAY
NIGHT TO REPLACE RESIDUAL WEAKLY CYCLONIC FLOW...WITH GFS/WRFHEMI
STILL INDICATING WEAK TROUGH PIVOTING DOWN INTO NORTHERN PART OF
FORECAST AREA MONDAY. MEANWHILE AT 500 MB...A BROAD TROUGH WITH WEAK
PVA/DIFFERENTIAL PVA SWINGING THROUGH SUNDAY NIGHT...THEN NORTHWEST
FLOW BEHIND THE TROUGH FOR MONDAY.

WEAK 850 TO 500 MB LAYER MOISTURE SEEN AS PER MODEL CONSENSUS FOR A
WHILE SUNDAY NIGHT...THEN PRIMARILY GFS SHOWS MOISTURE INCREASING
NORTH AGAIN MONDAY AFTERNOON. 925 MB RELATIVE HUMIDITY...BY
CONTRAST...STAYS MOSTLY ABOVE 70 PERCENT.

LITTLE TO NO LOW TO MID LEVEL OMEGA ASCENT THROUGH MONDAY...WHILE
850 TO 500 MB QVECTOR CONVERGENCE IS SLIGHT AT BEST AND SURFACE WIND
CONVERGENCE EXPECTED LITTLE AT THE MOST. 295K ISENTROPIC ASCENT
ALSO SLIGHT AND MAINLY AS PER GFS. GFS ALSO SHOWS A BIT OF 250 MB
DIVERGENCE/850 MB CONVERGENCE COUPLING SUNDAY NIGHT.

AM RETAINING THE SLIGHT CHANCE MENTION OF SHOWERS ACROSS THE AREA
SUNDAY NIGHT...BUT A LITTLE HIGHER POPS ACROSS LAKE HURON AS 850 MB
TEMPERATURES DIP INTO SINGLE DIGITS CELSIUS TO ALSO PROVIDE
FAVORABLE ENOUGH DELTA TS FOR LAKE EFFECT/ENHANCED SHOWER MENTION
THROUGH MONDAY OVER THE LAKE...IN OFFSHORE FLOW. AM KEEPING THE DRY
FORECAST OVER LAND MONDAY EXCEPT OVER EASTERN THUMB COUNTIES WHICH
COULD GET CLIPPED MAINLY BY EFFECTS OF WEAK TROUGH.

AFTER MONDAY...

MODEL CONSENSUS STILL PORTRAYS 500 MB SHORTWAVE TROUGH RIDING THE
NORTHWEST FLOW AND CLIPPING THE GREAT LAKES REGION MONDAY NIGHT.
MAIN MID LEVEL FEATURE...THOUGH...CONTINUES TO BE A LATER SHORTWAVE
IN NORTHWEST FLOW DIVING SOUTHEAST TOWARD THE LAKES REGION AND
STRONGLY AMPLIFYING DURING THE MID TO LATE WEEK PERIOD.
REINFORCEMENT OF THIS TROUGH EXPECTED THROUGH END OF WORK WEEK AND
POSSIBLY INTO THE EARLY WEEKEND BY JET SEGMENT IMPULSES STREAMING
SOUTHEAST ON BACK SIDE OF THIS TROUGH.

AT THE SURFACE...MOST OVERNIGHT MODELS BROUGHT A WEAK SURFACE TROUGH
THROUGH SOUTHEAST MI MONDAY NIGHT...PARTICULARLY THE MORE ROBUST
GFS. THE 12Z GFS PRETTY MUCH CONTINUES THIS IDEA...THOUGH THE 12Z
NAM CONTINUES ITS MUCH MINIMIZED SURFACE TROUGH PORTRAYAL. WITH GOOD
GFS CONTINUITY...AND ITS GENERALLY SUPERIOR SYNOPTIC FEATURE
PORTRAYAL OF LATE PLUS ENHANCED BAND OF DEEPER MOISTURE MOVING
THROUGH MONDAY NIGHT...AM INTRODUCING SLIGHT CHANCE OF MONDAY NIGHT
SHOWERS OVER THE EASTERN THUMB COUNTIES. OTHERWISE AT THE
SURFACE...GOOD MODEL CONSENSUS TOWARD WEAK RIDGING BY TUESDAY...WITH
RIDGE RECEDING EAST BY WEDNESDAY AS STRONG COLD FRONT APPROACHES.
QUITE A BIT OF TIMING VARIATION AMONG MODELS IN PROGRESSION OF THIS
FRONT ACROSS THE AREA...THOUGH. THE ECMWF AND GLOBAL AT 00Z TRENDED
FASTER THAN OVERNIGHT GFS RUNS...WHICH RUNS SLOWED MOVEMENT DOWN
COMPARED TO YESTERDAY GIVING CLOSER TO THURSDAY FRONTAL CLEARANCE
FROM SOUTHEAST MI. THE 12Z GFS CONTINUES THIS TREND...LARGELY
SUPPORTED BY THE 06Z DGEX. THOUGH MODELS GENERALLY SUPPORT SOME
FASHION OF CYCLOGENESIS ON THIS FRONT OVER THE EASTERN LAKES REGION
THURSDAY NIGHT AND FRIDAY...CONFIDENCE OF THE STRENGTH OF THIS
FEATURE IS LOW AND PREFER FOR NOW TO KEEP FORECAST DRY AFTER
THURSDAY. AT ANY RATE...MODEL CONSENSUS AND NCEP ENSEMBLE MEANS
SUPPORT WEAK RIDGING FINALLY BY SATURDAY.

&&

.PREV DISCUSSION...ISSUED 109 PM EDT SAT SEP 23 2006

AVIATION...

THUNDERSTORMS ARE EXPECTED TO HAVE AN IMPACT ON AVIATION
OPERATIONS AT ALL TERMINALS OVER THE NEXT 12 HOURS. LOW CEILINGS
WILL CONTINUE TO PREVAIL...DOING NO BETTER THAN MVFR THROUGH THIS
TAF PERIOD. CONCERNING VISIBILITIES...A BRIEF PERIOD OF
IMPROVEMENT WILL BE POSSIBLE THIS AFTERNOON...PRIOR TO THE ONSET
OF WIDESPREAD CONVECTIVE ACTIVITY. THEREAFTER...LOW VISIBILITIES
WILL PREVAIL...FLUCTUATING BETWEEN IFR AND MVFR...AND AS LOW AS
LIFR IN THE VICINITY OF HEAVY DOWNPOURS IN THUNDERSTORMS.

THE MAIN CHALLENGE IS TIMING BOTH THE ONSET AND DURATION OF
THUNDERSTORM ACTIVITY. CANNOT COMPLETELY RULE OUT A HEAVY SHOWER OR
ISOLATED THUNDERSTORM OVER THE NEXT COUPLE OF HOURS...BUT MAIN
ACTIVITY WILL ARRIVE LATER IN THE DAY...SO SEE NO REASON TO DEVIATE
FROM THE PREVIOUS TIMING OF THUNDERSTORM ACTIVITY...WITH THE MOST
LIKELY PERIOD COINCIDING WITH THE MAXIMUM HEATING OF THE DAY. THIS
TIMING WILL ALSO COINCIDE WITH MAX SURFACE CONVERGENCE AND MAX UPPER
LEVEL DIVERGENCE WHICH WILL BE QUITE FAVORABLE FOR THUNDERSTORM
ACTIVITY ACROSS SOUTHEAST LOWER MICHIGAN DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

FOLLOWING THE THUNDERSTORM ACTIVITY...LIGHT SHOWERS AND/OR
DRIZZLE/FOG WILL BE POSSIBLE THROUGH THE EVENING HOURS...THUS WILL
MAINTAIN LOW CEILINGS/VISIBILITIES. COOLER AIR WILL ALSO BEGIN TO
FILTER INTO THE REGION...FURTHER EXTENDING THE PERIOD OF LOW
CEILINGS. VISIBILITIES SHOULD IMPROVE TO VFR SHORTLY AFTER SUNRISE
ON SUNDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...KEK
LONG TERM....DWD
AVIATION...SHULER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 23, 3:40 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT SAT SEP 23 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-241000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
440 PM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...AND WILL BE MOST NUMEROUS AFTER
SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THE BEST CHANCE FOR SEEING SEVERE WEATHER WILL BE
PRIOR TO MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL GENERALLY MOVE
TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE AREA EARLY TONIGHT.
DESPITE RATHER MODEST INSTABILITY...THE STRONG WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EARLY
WEDNESDAY NIGHT IN ADVANCE OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-241000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
440 PM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...AND WILL BE MOST NUMEROUS AFTER
SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THE BEST CHANCE FOR SEEING SEVERE WEATHER WILL BE
PRIOR TO MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. ISOLATED
TORNADIC WATERSPOUTS WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL
GENERALLY MOVE TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE AREA EARLY TONIGHT.
DESPITE RATHER MODEST INSTABILITY...THE STRONG WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EARLY
WEDNESDAY NIGHT IN ADVANCE OF AN APPROACHING COLD FRONT.

SMALL CRAFT ADVISORIES MAY BECOME NECESSARY FOR SUNDAY NIGHT ON
OUTER SAGINAW BAY AND ON THE LAKE HURON NEARSHORE WATERS.
ALSO...SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY TO DEVELOP AGAIN
AT MID WEEK ON THE LAKE HURON NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
September 23, 6:05 PM EST
Where
Genesee County, Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.683

Broadcast media and trained spotters reported trees blown down and metal skirting ripped off several mobile homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531328.